Objective: Hormonal treatment in trans women (MtF transgender persons) in Europe usually consists of estrogens and anti-androgens, e.g. cyproterone acetate (CPA). After initiation of cross-sex hormone therapy, an elevation in serum prolactin levels is frequently observed in trans women, which was previously attributed to estrogen agents. This analysis evaluates whether CPA contributes to the elevation of prolactin in trans women receiving cross-sex hormones.
Design: This study is part of the European Network for the Investigation of Gender Incongruence (ENIGI). Belgian data were selected for this substudy. Trans women that initiated cross-sex hormone treatment (which consists of oral CPA 50 mg in combination with estrogen substitution in Belgium) and underwent orchiectomy were prospectively evaluated. Post-surgery estrogen was reinitiated in unchanged dose.
Methods: Sex steroids, gonadotropins and prolactin were compared at baseline, pre and post surgery (patients receiving orchiectomy) and after 12 and 18 months of cross-sex hormone therapy (patients not receiving orchiectomy).
Results: Data was collected of 107 trans women, with a mean age of 31.5 years. After 1 year of cross-sex hormone therapy, there was an increase in serum prolactin levels in all patients (9.65 μg/l), with a decrease after 18 months (14.10 μg/l) and after orchiectomy (10.17 μg/l). However, serum prolactin levels post orchiectomy were significantly lower than serum prolactin levels after 18 months of CPA therapy, whereas there was no difference in serum estrogen levels between both groups.
Conclusions: The observed elevation of serum prolactin levels in trans women is likely caused by CPA (independent of estrogen therapy), as prolactin levels return to normal after CPA discontinuation, independent of serum estrogen levels.
20 - 23 May 2017
European Society of Endocrinology